Linking Herbal Supplements with Liver Injury
Despite the perceived safety of herbal and dietary supplements, they can cause serious liver injury. In the July issue of Clinical Gastroenterology and Hepatology, Simona Rossi and Victor J. Navarro discuss the scope, use, and regulation of herbal and dietary supplements, as well as the diagnosis of herbal and dietary supplement-induced liver injury.
Almost a quarter of patients enrolled in a long-term hepatitis C treatment trial reported using herbal and dietary supplements.
Rossi and Navarro explain that the ease of access to these supplements allows consumers to assume that they are safe and can be used without consequences. Most patients do not divulge use of dietary supplements to health care providers.
However, in the US National Health and Nutrition Examination Survey, 52% of respondents reported using a dietary supplement, and other surveys have reported even higher use. In some Asian and African countries, up to 80% of the population use herbal supplements as their primary means of medical care.
Rossi and Navarro discuss the incidences of injury caused by different supplements in different countries. These range from 1%–2% of cases of liver injury in Spain (with antibiotics being among the most common class implicated) to Singapore, where 71% of cases of drug-related liver injury have been attributed to medicinal herbs—many adulterated with active drugs.
The authors discuss preliminary findings from the US Drug-Induced Liver Injury Network (DILIN) showing that herbal and dietary supplements are responsible for an increasing proportion of hepatotoxicity cases.
Rossi and Navarro discuss the US Dietary Supplement Health and Education Act of 1994, in which manufacturers are required to attest to a product’s safety, but give no authority to the Food and Drug Administration (FDA) to approve the supplements before marketing. Routine analysis of products’ contents by the FDA is performed on only a random basis.
They present strategies for diagnosis of herbal and dietary supplement–induced liver injury, and the process for linking a drug or dietary supplement to liver injury. Products and ingredients associated with hepatotoxicity include weight loss supplements (Hydroxycut, Herbalife/green tea, and usnic acid), joint health supplements (flavocoxid– and glucosamine-based supplements), and bodybuilding supplements.
Attributing liver injury to any specific ingredient in herbal and dietary supplements is the single greatest challenge to clinicians and researchers interested in liver injury. Rossi and Navarro explain that even detailed chemical analyses of products, which are expensive and complex, do not always identify the agents responsible for injury. The authors propose using chemical analyses to identify ingredients common to products implicated in injury; proposed culprits could then be tested in formal toxicologic analyses.
Nonetheless, Rossi and Navarro state that a better understanding of the epidemiology of supplement-induced liver injury is needed, to identify the scope of the problem and the groups most affected, as well as to develop management and prevention strategies. Without more accurate estimates of the overall use of herbal and dietary supplements and more complete reporting of adverse events, it is impossible to determine disease prevalence and incidence.